Jump to content
DiRi

Radiation after effects

Recommended Posts

DiRi

Hi hoping any members might be able to offer suggestions.  My partner has just finished 5 days of radiation therapy for mets in bones (3 places in his pelvis targeted).  Unfortunately for him, just after that finished he was due for his first Lucrin injection.  He was prescribed a 6 monthly dose.  As he has been on heavy duty pain relief (Targin) for over a month now, he is suffering pretty bad constipation.  Radiation oncologist advised him to expect to feel at his worse 2 weeks post radiation.  He is feeling pretty low today so I wondered if this is normal.  The injection site from the Lucrin was red, swollen and hot to touch and he was very sore around his hip for days.  Once he recovers from the radiation he will get a short reprieve before 6 months of chemo starts (Doxataxel).  Your experience and advice post radiation effects and with chemo will be useful.  Thanks

Share this post


Link to post
Share on other sites
Walter

I was diagnosed with metastatic prostate cancer about 12 months ago. Firstly I had a biopsy to confirm the cancer, then I was started on Lucrin depot 4, 4 monthly injections, which I am still having, every 4 months. I haven't noticed the same reaction, yes it is sore for about a week, as I have the injection in the arm, but no redness or swelling.

I then also started Chemo and had 6 treatments, with the same doxataxel, followed by 8 sessions of radiation. At the last chemo session, I was just about to leave the hospital, when I felt giddy, the nursing staff called the doctor, who said my heart rate had dropped to 39 BPM. I was immediately hospitalised and placed on a heart monitor for 24 hours, the heart specialist said I would have to have a pacemaker implanted, but fortunately my heart rate improved over the next week and I was released without any further problem. It has now been over 7 months and my heart rate is now quite stable, and I have not had any further giddiness.

My cancer had spread to my lower spine (L5), and the 8 sessions of radiation has destroyed most of this cancer, but has left my spine weakened. As a result I have higher doses of medication to minimise the pain, in my case Targin, with additional endone tablets if the pain gets severe. I also have suffered bad constipation, and I now take coloxyl with senna, 2 tablets twice a day and this keeps me relatively normal.

Last year was was in and out of hospital for 14 weeks, with a range of problems, but fortunately this year, I haven't been to hospital for any treatments, just regular checkups. Next week I have to have a PET/CT scan to see if the cancer has been controlled, but overall apart from the one heart problem the chemo was effective.

if you have any questions, please don't hesitate to contact me

Edited by Walter
Typing error

Share this post


Link to post
Share on other sites
DiRi

Hi Walter- glad to hear you're doing well and good luck with the PET/CT scan next week.  They seem to have given you the treatments in different order with the chemo first and then radiation and its interesting that you had your Lucrin injection to the arm.  Would have saved my hubby a bit of discomfort if that had happened as he has mets in his hip where it was injected.  I'll get him to try the coloxyl and see if that gives him some relief.

Can I ask what age you are?

Share this post


Link to post
Share on other sites
Walter

I have heard of several cases where they carry out the procedures in reverse order, I don't know whether it makes any difference, but I would have thought they would have given him the Lucrin injection in the opposite side to minimise the reaction.

i am 77

Share this post


Link to post
Share on other sites
Charles (Chuck) Maack

I see no mention of androcur/cyproterone prescribed to begin prior to the Lucrin injection, so side effects from the heavy dose of Lucrin without androcur to prevent what appears to be the flare effect is likely part of your partners discomfort.  Also, surprised that with metastasis and radiation known to have been in the hip area, that the injection was administered to that area.  Usually when androcur is not included the flare effect resolves in about ten days to two weeks.  Not sure what to remark regarding injecting Lucrin directly into an area of known metastasis as well as having just been radiated.  Would be interesting to learn what your partners physician, or his nursing staff who administered the injection, has to say both to the failure of prescribing androcur in advance as well as using the injection site where metastasis is known to be present as well as just radiated.

Share this post


Link to post
Share on other sites
Bruce Kynaston

DiRi,

the red, tender matter needs to be seen by your doctor I think.

pear juice is recommended for constipation associated with pain relieving medication as I was advised when my wife was in trouble.

Sorry to hear of your troubles,

best wishes,

Bruce.

Share this post


Link to post
Share on other sites
Guest Imp

I was diagnosed nearly four and a half years ago, MPC, spine, pelvis, ribs, scapula, top of femur and skull, had radiation to spine November 2014 that worked well, then chemo (docetaxel) six infusions in the middle of last year, that worked very well and then radiation to pelvic in February this year, I had problems with Targin too, Movicol worked well but that got to the stage that I couldn't stand the taste any more, I did some googling and found Osmolax, it has minimal taste, it mixes easily and works very well, I've been on it for a few months now, I get zoladex in the belly every three months and xgeva in the arm every 28 days, I've had no problems so far with them, I have had little effects from both lots of radiation and some effects from chemo, I can live with them though, it's good that we can help each other by writing on this forum, we are not alone!

Share this post


Link to post
Share on other sites
Walter

Just thinking further on the Lucrin injection, I was given dexamethasone 4mg 3 times a day, 2 days prior to my first Lucrin injection and dexamethasone once a day for a week prior to each chemo session. 

i am not sure about Androcur, I had been told it was banned in the USA by the FDA.

i would agree that you should speak to your palliative care team, they were marvellous in resolving my pain problems.

Share this post


Link to post
Share on other sites
DiRi

Thanks for the comments.  Pleased to say that the injection site cleared up quickly and the pain subsided within a week.   The radiation seems to have had a positive effect also which is great.  Walter, what is the dexamethasone for?

Thanks

Share this post


Link to post
Share on other sites
Walter

Sorry for the delay in replying as I have been having more scans last week. I am not a medical person, however I had dexamethasone before I had the Lucrin injection and also each Chemotherapy session. Dexamethasone is a corticosteroid and I understand it reduces inflammation that may occur after the Lucrin injection or the Chemotherapy. However I only had the dexamethasone once before the Lucrin injection. I have not had any inflammation after any subsequent injections, just that it was quite painful for about a week after each injection. I hope this will help your husband, 

best regards

Walter

 

Share this post


Link to post
Share on other sites
DiRi

Thanks for the advice Walter - hope all went well with your scans.

Share this post


Link to post
Share on other sites

×
×
  • Create New...